Trazodone is becoming increasingly popular in veterinary medicine to treat anxiety related behavioral issues. With more trazodone being prescribed, it is also more common to see pets accidentally exposed to the drug.
Trazodone is a triazolopyridine-derivative antidepressant medication that is used in human medicine for schizophrenia and major depression.
Its use in veterinary medicine also is becoming more common, and there’s a wide range to dosing suggestions—anywhere from 1-14 mg/kg/day.
There is tolerance with trazodone and it is recommended to titrate up slowly. At the ASPCA Animal Poison Control Center we become concerned with naïve dogs who are exposed to trazodone at 5 mg/kg, though mild signs can be seen at doses lower than that.
We typically see signs within 30-60 minutes post exposure. Most commonly the clinical signs can last 10-12 hours, but they may last over 24 hours. Signs most often seen are depression, ataxia, hypotension or hypertension, bradycardia or tachycardia, disorientation, hyperesthesia, urinary incontinence, apnea, seizures, tremors.
Decontamination can be attempted, but the onset of clinical signs is typically too rapid to allow any emesis or activated charcoal. IV fluids are typically recommended for a case of trazodone toxicosis.
Treatment is largely symptomatic and supportive. Diazepam is indicated for tremors and seizures. Cyproheptadine can be administered for serotonin syndrome.